Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Grand Forks, ND

June 18, 2009Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2009, 1:26 PM CDT for Otter Tail County, Minnesota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 1:26 PM CDT (18:26 UTC)
Expired
Jun 18, 2009, 2:30 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:40 PM CDTHAIL 2.55 W Urbank, MNLOTS OF GOLF BALL AND LARGER HAIL...SIGNIFICANT TREE DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 181826
SVRFGF
MNC111-181930-
/O.NEW.KFGF.SV.W.0006.090618T1826Z-090618T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
126 PM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 230 PM CDT

* AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 2 MILES NORTH OF MILLERVILLE...OR 28 MILES
  SOUTHEAST OF FERGUS FALLS...MOVING TO THE NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  URBANK AT 135 PM CDT...
  PARKERS PRAIRIE AT 210 PM CDT...
  ALMORA AT 225 PM CDT...
  6 MILES SOUTHEAST OF HENNING AT 230 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4610 9571 4643 9541 4626 9515 4610 9524
TIME...MOT...LOC 1826Z 219DEG 11KT 4610 9554

$$

TG/ME
2 follow-up statements
000 
WWUS53 KFGF 181849
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
149 PM CDT THU JUN 18 2009

MNC111-181930-
/O.CON.KFGF.SV.W.0006.000000T0000Z-090618T1930Z/
OTTER TAIL MN-
149 PM CDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN OTTER TAIL COUNTY...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 2 MILES NORTHEAST OF URBANK...OR 30 MILES EAST OF FERGUS
FALLS...MOVING TO THE NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKERS PRAIRIE AND 7 MILES SOUTHEAST OF VINING BY 210 PM CDT...
  ALMORA BY 225 PM CDT...
  ALMORA...6 MILES SOUTHEAST OF HENNING AND 9 MILES WEST OF
  WRIGHTSTOWN BY 230 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4610 9571 4643 9541 4626 9515 4610 9524
TIME...MOT...LOC 1848Z 219DEG 11KT 4615 9548

$$

TG
000 
WWUS53 KFGF 181926
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
226 PM CDT THU JUN 18 2009

MNC111-181936-
/O.EXP.KFGF.SV.W.0006.000000T0000Z-090618T1930Z/
OTTER TAIL MN-
226 PM CDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
WILL EXPIRE AT 230 PM CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED OVER ALMORA...OR 33 MILES EAST OF FERGUS
FALLS...MOVING TO THE NORTHEAST AT 15 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 230 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4610 9571 4643 9541 4626 9515 4610 9524
TIME...MOT...LOC 1926Z 219DEG 11KT 4624 9537

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 10:40 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 18, 10:40 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 AM CDT THU JUN 18 2009

.DISCUSSION...
KIND OF A WAIT AND SEE FORECAST FOR TODAY...REALLY NO STRONG
INDICATORS SETTING UP TO HIGHLIGHT ANY ONE AREA WITH BETTER
CHANCES FOR SHOWERS AND TSTMS. CURRENTLY HAVE SOME WEAK SHOWERS
(POSSIBLY A CLAP OF THUNDER) FROM KJMS TO KBWP. THESE HAVE
GENERALLY BEEN WEAKENING AS THEY HAVE BEEN LIFTING TO THE NORTH.
THE THICKER CLOUD COVER ASSOCIATED WITH THIS AREA OF LIGHT RAIN
HAS KEPT THE FOG AROUND AND ALSO KEPT TEMPS FROM RISING AS FAST
THIS MORNING. HOWEVER...JUST TO THE SOUTH OF THE FA...THERE ARE
HARDLY ANY CLOUDS. THEREFORE SD WILL GET A HEAD START ON WARMING
AND BETTER INSTABILITY. LOTS OF MOISTURE OUT THERE TO WORK WITH...
THIS WILL NOT BE A LIMITING FACTOR FOR TSTM DEVELOPMENT IN ANY
AREA. WILL MAINLY BE LOOKING FOR A GOOD SOURCE OF LIFT TO FOCUS
ON TODAY. THE BEST UPPER LEVEL SUPPORT LOOKS TO BE ACROSS OUR
SOUTHERN FA...BUT EVEN MORE SO TO AREAS SOUTH OF THAT. NO REAL
LOW LEVEL JET MAINTAINS ITSELF EITHER DURING THE DAY. THE BEST
850MB THERMAL GRADIENT WILL LIE NEAR THE SFC WARM FRONT DOWN NEAR
KFSD/IOWA BY LATER IN THE DAY. BEST SUPPORT UP IN OUR FA LOOKS TO
BE THE 700MB/500MB SHORT WAVE THAT THE MODELS TRACK INTO THE AREA
BY 00Z FRI. WATER VAPOR IMAGERY SHOWS ONE DISTURBANCE OVER
WESTERN SD THAT WILL NEED TO BE WATCHED THRU THE DAY. ALL
SAID...INHERITED FORECAST IS RIGHT ON TRACK WITH ONLY SOME MINOR
TWEAKS NEEDED. WILL ADJUST CLOUD TRENDS TO MATCH CURRENT
CONDITIONS AND ADD A DEGREE OR TWO TO TEMPS. OTHERWISE...WILL KEEP
THE HIGH CHANCE PCPN FORECAST FOR ALL AREAS WITH THE UNCERTAINTY.
LIKE PREVIOUS FORECAST...UNSURE ON THE SEVERE POTENTIAL AT THIS
POINT (AND FOR WHERE) AND WILL LEAVE IT OUT AS WELL.

&&

.AVIATION...

FOG IS A LITTLE SLOW TO DISSIPATE IN AREAS THAT HAVE THICKER
CLOUDS THIS MORNING...WHICH IS BASICALLY RIGHT ALONG THE
INTERSTATE 94 IN ND/HIGHWAY 10 CORRIDOR IN MN (AFFECTING KFAR AND
KBJI THE MOST). HOWEVER...THESE AREAS SHOULD CONTINUE TO IMPROVE
TOO. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT ALL
TAF SITES TODAY AS A WEATHER DISTURBANCE MOVES ACROSS THE NORTHERN
PLAINS. CERTAINTY NOT GREATER THAN 50 PERCENT TO VALIDATE THE USE
OF TEMPO GROUPS...SO WILL COVER PRECIPITATION THREAT IN 12 UTC TAF
ISSUANCE WITH CB QUALIFIER FOR THE AFTERNOON HOURS. LIGHT SOUTH-
SOUTHEAST WIND WILL PERSIST.

&&

.PREV DISCUSSION... /ISSUED 524 AM CDT THU JUN 18 2009/

UPDATE...

DENSE FOG (1-3 SM) HAS BECOME MORE WIDESPREAD THAN PREVIOUSLY
ANTICIPATED AS CLOUD COVER THINS ALLOWING FOR MAXIMUM NOCTURNAL
COOLING. SOME SPOTS STILL REPORTING VISIBILITY TO 1/4 MILE...
INCLUDING GFK AND TVF. UPDATED GRIDS TO ADD AREAS OF FOG ALONG AND
EAST OF THE RED RIVER VALLEY THROUGH 14 UTC. FOG STILL EXPECTED TO
DIMINISH AFTER SUNRISE.

PREV DISCUSSION... /ISSUED 352 AM CDT THU JUN 18 2009/

DISCUSSION...

PRIMARY FORECAST CHALLENGES INCLUDE RAIN/THUNDERSTORM CHANCES AND
POSSIBLE HEAVY RAIN/SEVERE STORMS LATER THIS AFTERNOON. GFS/NAM
IN GOOD AGREEMENT...BUT WILL LEAN TOWARDS NAM SOLUTION FOR
FORECAST DETAILS GIVEN RECENT BETTER OVERALL PERFORMANCE.

EARLY THIS MORNING...A WEAK LINE OF THUNDERSTORMS HAS DEVELOPED
ALONG A LINE FROM CANDO TO DEVILS LAKE TO TOLNA IN ASSOCIATION
WITH A WEAK UPPER LEVEL WAVE. THESE STORMS ARE CRAWLING TO THE
EAST...BUT THE NUMBER OF LIGHTNING STRIKES HAS DECREASED MARKEDLY
THE PAST HOUR. AM THINKING CONVECTION WILL CONTINUE TO LIMP
EASTWARD THIS MORNING AND WEAKEN AS WAVE EXITS NORTH INTO CANADA
GIVEN CURRENT WATER VAPOR LOOP TRENDS.

ALSO EARLY THIS MORNING...AREAS WITH LITTLE CLOUD COVER ARE SEEING
DENSE FOG WITH VISIBILITIES DOWN TO 1/4 OF A MILE AT GFK AND TVF.
WITH SUNRISE AROUND 530 AM...STRONG JUNE SOLAR SHOULD QUICKLY
BURN OFF FOG. AS SUCH...WILL NOT MENTION IN GRIDS BUT THERE COULD
STILL BE AREAS OF PATCHY DENSE FOG THROUGH 8 AM...ESPECIALLY
ACROSS THE NORTHERN RED RIVER VALLEY.

GFS/NAM BRING NEXT SHORT WAVE FROM WYOMING ACROSS NORTHWEST SOUTH
DAKOTA THIS MORNING AND INTO SOUTH-CENTRAL NORTH DAKOTA LATER THIS
AFTERNOON. WITH NO DISCERNIBLE LOW-LEVEL JET OR NEAR SURFACE
CONVERGENT BOUNDARIES...THIS FEATURE WILL BE THE PRIMARY FOCUS FOR
THUNDERSTORM DEVELOPMENT TODAY. 00 UTC NAM SHOWS 2000 TO 2500 J/KG
OF 0-1 KM MOST UNSTABLE CAPE ACROSS EASTERN NORTH DAKOTA THIS
AFTERNOON WITH LITTLE TO NO CAP. HOWEVER...0-6 KM BULK SHEAR IS
ONLY A MEASLY 5-15 KTS WITH 300 HPA JET FARTHER SOUTH ACROSS
CENTRAL PLAINS. WITH PWATS AROUND 1.25 INCHES AND SLOW STORM
MOTION...AM THINKING PRIMARY THREAT WILL BE HEAVY RAIN. HOWEVER...
ISOLATED STORMS MAY STILL PRODUCE LARGE HAIL. WILL MENTION HEAVY
RAIN IN THE GRIDS ACROSS SOUTHEAST NORTH DAKOTA AND ADJACENT AREAS
OF WEST-CENTRAL MINNESOTA...BUT HOLD OFF ON SEVERE WORDING AS
COVERAGE SHOULD BE LIMITED. IN GENERAL...EXPECT TO SEE SCATTERED
SHOWERS AND THUNDERSTORMS MOVE FROM WEST TO EAST COINCIDENT WITH
UPPER LEVEL WAVE THIS AFTERNOON INTO THIS EVENING.

CHANCE POPS CONTINUE THROUGH FRIDAY AS ONE MORE SHORT WAVE MOVES
THROUGH THE REGION IN SOUTHWEST FLOW ALOFT. HOWEVER...EXPECT A
RETURN TO DRY SUNNY WEATHER SATURDAY AND MUCH OF SUNDAY AS 500 HPA
RIDGE AXIS MOVES OVERHEAD. 850 HPA TEMPERATURES FROM +16 TO +18 C
SHOULD RESULT IN DAYTIME HIGHS AT THE SURFACE IN THE LOW TO MID 80S.
NIGHTS WILL BE PLEASANT WITH TEMPERATURES IN THE UPPER 50S TO LOW
60S.

THE THREAT FOR SHOWERS AND THUNDERSTORMS RETURNS SUNDAY NIGHT INTO
EARLY NEXT WEEK AS FLOW ALOFT TURNS SOUTHWESTERLY ONCE AGAIN AND
THE NEXT PARADE OF SHORT WAVES MOVES THROUGH THE REGION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Jun 18, 4:57 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
457 AM CDT THU JUN 18 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
457 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT.
ADDITIONAL HEAVY RAIN MAY AGGRAVATE ONGOING FLOODING ALONG THE
WILD RICE RIVER AT ABERCROMBIE...THE RED RIVER AT FARGO...AND THE
SOUTH BRANCH BUFFALO RIVER AT SABIN. THERE IS ALSO A SLIGHT RISK
FOR SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
FRIDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ROGERS/DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:43 PM CDTSpecial Weather StatementFGFKittson32 min
Jun 18, 4:32 PM CDTSpecial Weather StatementFGFBecker28 min
Jun 18, 5:38 PM CDTTornado WarningFGFWilkin52 min
Jun 18, 6:15 PM CDTTornado WarningFGFWilkin37 min
Jun 18, 6:30 PM CDTTornado WarningFGFOtter Tail, Wilkin60 min
Jun 18, 6:50 PM CDTSevere Thunderstorm WarningFGFGrant55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.